Over the past two decades, heroin abuse and addiction have become major public health concerns throughout every corner of the United States. Overdose-related death rates continue to rise, and hundreds of innocent men and women lose their lives and their loved ones daily. According to the National Institute on Drug Abuse, in the year 2018 alone there were over 67,300 deaths directly attributed to a drug overdose.
Of these overdose-related deaths, 46,802 were linked to opioid narcotic-like prescription painkillers or heroin. Sadly, overdose deaths are often preventable – especially when it comes to heroin abuse and addiction. In recent times, heroin is being more frequently cut with fentanyl – a powerful synthetic opioid that is said to be between 50 and 100 times more potent than morphine. If an individual uses heroin that is cut with any amount of fentanyl, he or she is liable to overdose.
Table of Contents
Heroin Overdoses are Deadly and Dangerous
If this overdose is not reversed with Narcan, there is a very good chance that it will be fatal. if you or someone you love has been abusing heroin, reaching out for professional help immediately is of the utmost importance it is often a matter of life or death. At Recreate Life Counseling we have extensive experience treating men and women of all ages who are struggling with a heroin abuse disorder of any severity. We specialize in treating those who have already experienced an overdose, and who are struggling with addiction so severe that they continued to use it despite it.
How Do You Know if Your Loved One Is On Heroin?
You might assume that detecting a heroin abuse disorder is relatively easy. However, it is not always as straightforward as you might think. You might not be able to easily detect track marks on the inner arms, a sharp decline in personal hygiene, or any other telltale physical symptoms. To truly tell whether or not your loved one has been abusing heroin, you will probably need to pay very close attention to his or her physical appearance and his or her behavioral patterns. Some signs and symptoms to look for include:
- Significant financial problems. Your loved one might start asking to borrow money, or you might find that your purse has been opened and looked through. Heroin abuse is an expensive habit to maintain.
- Your loved one will probably begin acting more secretive and requiring more personal space. He or she will spend more time alone and isolate himself or herself from friends and family members.
- There is a good chance that your loved one will lose weight because heroin often acts as an appetite suppressant. Those that abuse heroin for an extended period often become extremely malnourished.
- Slurred speech and other problems with coordination. Heroin use severely compromises motor function, and it might seem like your loved one can’t pay attention to anything, like he or she can’t stand up straight or like he or she can’t form a complete sentence.
- Pinned eyes. This is one of the most telltale signs of heroin abuse. This specific chemical substance makes the pupils of a person’s eyes appear very small.
What Do Eyes on Heroin Look Like?
If you want to tell whether or not someone you love is on heroin – look them in the eyes. In addition to having very small pupils (constricted pupils, also known as miosis), individuals who are abusing heroin will often have droopy eyes and very dark circles surrounding their eyes. Their eyes might appear to be more bloodshot than normal, and they might look glossed over and “empty.”
Recreate Life Counseling and Heroin Addiction Recovery
If you believe that someone you love has been abusing heroin, we are available to help in any way that we can. Simply give Recreate Life Counseling a call and we will help point you in the right direction – whether that means linking you up with one of our licensed interventionists or helping you or your loved one get started on his or her journey of heroin addiction recovery.